Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 34, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Nov 19, 2019, 4:22 PM PST for San Diego County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 19, 2019, 4:22 PM PST (00:22 UTC)
- Expired
- Nov 19, 2019, 7:15 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 47 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 19, 4:31 PM PST | HEAVY RAIN 2 | 1 N Valley Center, CA | 3 GAGES REPORT NEAR 2 INCHES OF RAIN IN 3 HOUR DURATION. |
| Nov 19, 6:00 PM PST | FLASH FLOOD | 4 Sw Warner Springs, CA | CALTRANS CHP REPORTED LARGE BOULDER BLOCKING HIGHWAY 79. RAINFALL OF 1.5 TO 2 INCHES REPORTED AT SEVERAL SITES INCLUDING MESA GRANDE WITHIN 2 HOUR DURATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503 WGUS56 KSGX 200022 FFWSGX CAC073-200315- /O.NEW.KSGX.FF.W.0034.191120T0022Z-191120T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 422 PM PST Tue Nov 19 2019 The National Weather Service in San Diego has issued a * Flash Flood Warning for... North central San Diego County in southwestern California... * Until 715 PM PST. * At 419 PM PST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to impact Valley Center and Rincon and streams to Escondido Creek. Radar depicts 1 to 1.5 inches of rain within 2 hours duration and this is confirmed on ground reports up to 0.75 per hour. Showers will continue over the general region through 7 pm. * Some locations that will experience flooding include... Ramona, Valley Center, Fallbrook, Escondido, Hwy 79 Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And Oak Grove, Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw, Palomar Mountain State Park and S7 - East Grade Rd. LAT...LON 3340 11637 3299 11686 3312 11708 3343 11712 $$ Tardy
1 follow-up statement
882 WGUS76 KSGX 200306 FFSSGX Flash Flood Statement National Weather Service San Diego CA 706 PM PST Tue Nov 19 2019 CAC073-200315- /O.EXP.KSGX.FF.W.0034.000000T0000Z-191120T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 706 PM PST Tue Nov 19 2019 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN DIEGO COUNTY WILL EXPIRE AT 715 PM PST... The heavy rain has ended over the warned area. Additional light runoff is still possible, though flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3340 11637 3299 11686 3312 11708 3343 11712 $$ SS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 2:47 PM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 19, 2:47 PM PST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
247 PM PST Tue Nov 19 2019
.SYNOPSIS...
A low pressure system will track across Baja this evening with
tropical moisture wrapping around it, resulting in numerous
showers and isolated thunderstorms focused over San Diego County
through this evening. Following this will be a cold low pressure
system arriving from the north tonight and Wednesday. This will
bring moderate to locally heavy rainfall to Southern California
with the heaviest showers from the coast to the mountain crests.
Localized flash flooding is possible. Heavy mountain snowfall is
expected with the snow level crashing to about 5000 feet Wednesday
morning. The storm system will move away from the area Thursday
through Thursday night with gradual improving conditions during
this period. Mostly dry weather will prevail for the upcoming
weekend into early next week with a slight chance of showers for
late Friday into early Saturday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Major Winter Storm to Impact Southern California...
.Highlights...
* Significant rainfall to impact much of Southern California
* Localized flash flooding is possible through Wednesday night
* Mountain snowfall above 5000 FT; 6"+ above 6000 FT
An abrupt change in our SoCal weather has commenced! People
are literally walking out of their offices right now (I just did
too!) to feel the rain that hasn't occurred like this since the
Springtime.
An upper low has been spinning off northern Baja for days.
Tropical moisture has moved north on the east side of this low and
has wrapped north of this system. This low is now moving towards
the northeast and will move over Baja through tonight. Showers and
isolated thunderstorms will focus over San Diego County
associated with this system through this evening. There is ongoing
shower and isolated thunderstorm activity over SD County.
Then all eyes are on the cold core upper low moving south from
NorCal. This will be the system which produces the first
significant precipitation of the season to SoCal. The
low will move directly over SoCal Wednesday morning through
afternoon. H7 temps to -7C. This is cold with snow levels dropping
easily to 5000 FT, so snow levels have been lowered. Model trends
have shown an increase in QPF as well, so forecast rainfall
totals were increased across most locales this morning and that
remains on track. The most widespread rainfall likely will occur
over San Diego County (except the deserts), where a favored off-
the-water trajectory/instability lasts the longest.
A Flash Flood Watch is in effect for the mountains as well as the
coast and valleys of San Diego County. The Flash Flood Watch also
now includes the Inland Empire. The upper low moves overhead this
region with a threat of locally heavy cells moving over the IE as
well, particularly northern and central sections. Flash flooding
could occur as heavier cells develop. The flash flood risk is
highest between dawn on Wednesday through Wednesday evening. This
period is when it is most unstable as MUCAPE increases into the
400-800 J/KG range, highest closest to the coast, but isolated
tstorms Wednesday could occur anywhere west of the and along the
mountains.
This will be a significant winter storm system for our service
with snow down to about 5000 feet and significant snowfall above
(6-10" 6000-7000 FT; 10"+ above 7000 FT). The threat for heavier
rainfall has increased with good reason for the Flash Flood Watch.
Maximum rainfall rates of 0.50-0.60" per hour are forecast. See
update storm total precipitation map on our webpage, weather.gov
and social media @NWSSanDiego. Many areas along and west of the
mountains are forecast to receive 1-2" with locally 3"+ over the
inland valleys and mountains of San Diego County.
The lower deserts will mostly be rain-shadowed, though some
showers are expected there but amounts will average less than 0.25
inches. The high desert stands a better chance to see a few
heavier cells develop Wednesday morning-afternoon.
As the cold storm moves in, temperatures will take a dive with
highs struggling to reach 60 west of the mountains and only in the
30s and 40s for the mountains. The high desert will have highs
only in the 50s with the lower deserts only in the 60s. A very
noticeable change!
The storm system will gradually move away from the area Thursday
through Thursday night with gradually improving conditions during
this period.
&&
.LONG TERM (Friday through Monday...from previous discussion)...
A few showers could linger into early Friday. Less certain are the
details across the eastern Pacific into the West Coast for Friday
through Monday. The global models do take a low pressure system
move quickly across the Pacific and develop it into a closed low
pressure system somewhere off the California coast for late
Thursday and Thursday night. Given recent performance, WPC does
not favor the more western placement of this upper low by the
ECMWF. A track farther to the east, similar to the 00Z and 06Z
deterministic GFS runs would be close enough to southern
California to bring a return of showers for portions of southern
California for late Friday and early Saturday before it moves
farther off the coast.
Another low pressure system moving quickly into the southwest
states in fast northwest flow aloft around Monday could bring
cooling and strong gusty winds. If the track is far enough to the
west, it could entrain some moisture and bring some
precipitation. The current forecast weakly follows the GFS trends
until the situation better resolves itself.
&&
.AVIATION...
192150Z...BKN-OVC20-050 with -SHRA/TSRA over San Diego County
through 04Z. BKN050-100 in Orange/San Bernardino/Riverside Counties.
From 04-12Z...cloud bases lowering BKN020-040 with merging layers to
20,000 ft with rain becoming more widespread through 12Z.
Wednesday: Windy with widespread SHRA and isolated -TSRA with CIGS
020-040 and west winds 15-25 kt at the coastal TAF sites. Mountains
obscured in clouds and pcpn with west winds 20-30 kt gusting to 50
kts and moderate UDDFs east of the ridges and into the lower
deserts.
&&
.MARINE...
A Small Craft Advisory is in effect from 6 PM this evening to 10 PM
Wednesday. South-southwest winds 10-20 kt this evening will shift
west 15-25 kt tonight with the passage of a cold front and remain
strong through Wednesday. Showers with isolated thunderstorms. On
Thursday and Friday scattered, lighter showers and lighter northwest
winds from 10-15 kt.
&&
.BEACHES...
A Beach Hazard Statement is in effect through noon Thursday for
above average surf and a high rip current risk. A short period wind
swell will generate surf of 3-6 ft. There is also a chance for
isolated thunderstorms.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through late Wednesday night for Riverside
County Mountains-San Bernardino County Mountains-San
Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Coastal Areas-San Diego County Mountains-
San Diego County Valleys-Santa Ana Mountains and Foothills.
Winter Storm Warning from 7 AM Wednesday to 7 PM PST Thursday
for Riverside County Mountains-San Bernardino County
Mountains.
Beach Hazards Statement through Thursday morning for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...Small Craft Advisory from 6 PM this evening to 10 PM PST
Wednesday for Coastal Waters from San Mateo Point to the
Mexican Border and out to 30 nm-Waters from San Mateo point
to the Mexican Border Extending 30 to 60 nm out including
San Clemente Island.
&&
PUBLIC...Gregoria
AVIATION/MARINE...MoedeIn the hours before
Local storm report, Nov 19, 3:11 PM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
311 PM PST TUE NOV 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM URBAN FLOODING 3 NW ESCONDIDO 33.16N 117.12W
11/19/2019 SAN DIEGO CA EMERGENCY MANAGER
STREET/ROAD FLOODING NEAR RICHLAND ELEMENTARY SCHOOL
IN SAN MARCOS. ROAD CLOSED. VEHICLES STRANDED.
&&
MOEDELocal storm report, Nov 19, 3:23 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 PM PST TUE NOV 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 3 NW ESCONDIDO 33.16N 117.12W
11/19/2019 SAN DIEGO CA EMERGENCY MNGR
3 NW ESCONDIDO. STREET FLOODING. ROAD
CLOSED. VEHICLES STRANDED.
&&
MOEDEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 5:07 PM PST | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Nov 19, 8:15 PM PST | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Nov 20, 12:12 PM PST | Areal Flood Advisory | SGX | Riverside, San Diego | 6 hr |
| Nov 20, 12:31 PM PST | Special Marine Warning | SGX | 44 min | |
| Nov 20, 1:37 PM PST | Special Marine Warning | SGX | 38 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.